Alert archive / California / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Reno, NV

May 24, 1999Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at May 24, 1999, 7:26 PM PDT for Plumas County, Sierra County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1999, 7:26 PM PDT (02:26 UTC)
Expired
May 24, 1999, 8:10 PM PDT
In force
44 min
Issued by
NWS Reno, NV
Area
Whole counties

Counties Plumas County, CA, Sierra County, CA

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 1999-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 1999-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KRNO 250229 RRA
SVRRNO
CAC063-091-250310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING 
NATIONAL WEATHER SERVICE RENO NV
726 PM PDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* A SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PLUMAS COUNTY IN NORTHEASTERN CALIFORNIA
  EASTERN SIERRA COUNTY IN EAST CENTRAL CALIFORNIA

* UNTIL 810 PM PDT

* AT 720 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF PORTOLA...MOVING SOUTH AT   
 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIERRAVILLE AND LOYALTON AT 745 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 24, 2:45 PM PDT, 4 hours 41 minutes before
WESTERN NEVADA AND EASTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT MON MAY 24 1999

AFTN CONVECTION OVR MOST OF THE CWA EXCEPT FOR THE NORTHERN ZONES.
ACTIVITY LIKELY TO CONT THRU THE EVE HOURS.  MODELS SLOWLY MOVING
UPPER LOW E INTO UTAH BY 48HRS.  THIS SHOULD SLOWLY DRY AND STABILIZE
THE AIRMASS OVR THE CWA.  WILL KEEP SOME ISOLATED TSTMS IN THE FCST
OVER THE SRN TWO-THIRDS OF THE CWA AS THE SUSANVILLE AND NRN WASHOE
COUNTY ZONES WILL BE UNDER THE RIDGE AXIS.  THEN BY WED THE HI PRES
RIDGE SHOULD BE THE DOMINATE FEATURE AND AIRMASS WILL BE DRY AND
STABLE.  MODELS ARE FCSTG A TROF IN THE ERN PACIFIC TO APPROACH THE
COAST ON WED. THIS SHOULD INCREASE THE WRLY FLOW OVER WRN NV.  PROGS I
THINK ARE OVER FCSTG THE INSTABILITY IN NE CALIF AND EXTREME NW NV.
WILL KEEP WED DRY OVR THE CWA.  THE TROF MOVES INTO NV BY FRI SO SOME
SLIGHT COOLING BUT NO PRECIP FCST IN THE EXTENDED PERIOD.

.REV...EASTERN CALIFORNIA...NONE.
       WESTERN NEVADA...NONE.

In the hours before

Local storm report, May 24, 4:30 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NEVADA
430 PM PDT MON MAY 24 1999

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM                              CA   1.5 INCH HAIL
05/24/99   PLACER                         SIERRA SNOW LAB 1 MILE
                                          WEST OF DONNER PASS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:50 PM PDTSevere Thunderstorm WarningREVNevada40 min

Nearby

Severe Thunderstorm Warnings in California, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.